Louisiana, 2012Flash Flood and Hail in Louisiana, August 10 to 11, 2012
August 10 to 11, 2012 · NWS LCH · 5 events in 4 counties and zones
Strong thunderstorms in the area resulted in downed trees, large hail, and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms in the area resulted in downed trees, large hail, and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 9, 11:03 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 9, 11:03 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1203 AM CDT FRI AUG 10 2012
.DISCUSSION...
06 TAF ISSUANCE.
&&
.AVIATION...
SCT/NUM SHRA/TSRA CONTINUES TO MOVE S OVER C LA. WITH THIS
ACTIVITY...PLACED TEMPO GROUP FOR +TSRA & IFR VSBY/CEILING THRU
07-08Z. NOT EXPECTING THE ACTIVITY TO REACH LFT/ARA AT THIS TIME.
OTHERWISE...VSBY RESTRICTIONS AT LCH DUE TO FU FROM A MARSH FIRE
SW OF THE TERMINAL. WILL CONTINUE INTERMITTENT 2-4SM THRU 08Z.
OTHERWISE...VFR EXPECTED OVERNIGHT. FOR FRI...AMPLE MOISTURE...SEA
BREEZE/OUTFLOW BOUNDARIES...AND NW FLOW PERTURBATIONS EXPECTED
OVER THE REGION. THUS...VCTS PLACED IN ALL TERMINALS BY 15Z...WITH
PROB30 GROUP FOR SHRA/TSRA & MVFR VSBY/CEILING BEGINNING 18Z FOR
BPT/LCH/LFT/ARA...AND 20Z FOR AEX.
DML
&&
.PREV DISCUSSION... /ISSUED 844 PM CDT THU AUG 9 2012/
UPDATE...
THE MAJORITY OF THE CONVECTION HAS DISSIPATED OVER THE FORECAST
AREA WITH THE LOSS OF DAYTIME HEATING. HOWEVER...LATEST UPPER AIR
SOUNDING FROM KLCH STILL SHOWS A VERY MOIST AND UNSTABLE
ATMOSPHERE IS IN PLACE. WATER VAPOR AND IR SATELLITE SHOW
CONVECTION RE-DEVELOPING TO THE NORTH AS SHORT WAVE MOVES SOUTH
AND INTERACTS WITH A SURFACE BOUNDARY. WILL KEEP CHANCE POPS GOING
FOR THE REMAINDER OF THE EVENING INTO THE OVERNIGHT FOR THE
NORTHERN ZONES...AS NORTHERLY FLOW ALOFT WILL PUSH CONVECTION
TOWARD UPPER SOUTHEAST TEXAS AND CENTRAL LOUISIANA. ALSO...WILL
INSERT CHANCE POPS NEAR THE SOUTH CENTRAL LOUISIANA COAST
OVERNIGHT...AS SOME NOCTURNAL SHOWER ACTIVITY MAY RE-DEVELOP ALONG
LEFT-OVER MESO-SCALE BOUNDARY IN THAT AREA.
RUA
PREV DISCUSSION... /ISSUED 636 PM CDT THU AUG 9 2012/
DISCUSSION...
00Z TAF ISSUANCE.
AVIATION...
SCT/NUM SHRA/TSRA CONTINUES OVER S LA FROM JENNINGS EAST TO JUST
NORTH OF LFT/ARA. WITH THIS ACTIVITY MOVING SE...LFT/ARA
TERMINALS IN LINE TO POSSIBLY GET AFFECTED WITH TSRA & MVFR
VSBY/CEILING THRU 02Z. THE POSSIBILITY OF MVFR VSBY BEFORE
SUNRISE FOR LFT/ARA...OTHERWISE...VFR EXPECTED OVERNIGHT. FOR
FRI...AMPLE MOISTURE...SEA BREEZE/OUTFLOW BOUNDARIES...AND NW FLOW
PERTURBATIONS EXPECTED OVER THE REGION. THUS...VCTS PLACED IN ALL
TERMINALS BY 15Z...WITH PROB30 GROUP FOR SHRA/TSRA & MVFR
VSBY/CEILING BEGINNING 18Z FOR BPT/LCH/LFT/ARA...AND 20Z FOR AEX.
DML
PREV DISCUSSION... /ISSUED 343 PM CDT THU AUG 9 2012/
DISCUSSION...
SFC ANALYSIS SHOWS HIGH PRESSURE RIDGING ACROSS THE NRN GULF FROM
A CENTER OVER THE ATLANTIC NE OF THE BAHAMAS...WHILE A STATIONARY
FRONTAL BOUNDARY LIES FROM THE RED RIVER VALLEY ACROSS THE OZARKS
TO THE OHIO VALLEY. WATER VAPOR IMAGERY SHOWS A CUT OFF LOW OVER
THE GREAT LAKES HELPING FURTHER DIG AN ERN CONUS TROF...WITH A
SHORTWAVE CROSSING THE WRN GULF STATES ATTM. COMBO OF THE
SHORTWAVE...SEA BREEZE...HEATING AND ABUNDANT MOISTURE HAS LED TO
SCATTERED TO NUMEROUS SHOWERS AND STORMS ACROSS THE SRN ZONES...
ESPECIALLY OVER ACADIANA...OTHERWISE LOCAL RADARS HAVE BEEN A
LITTLE QUIET TODAY.
NO SIGNIFICANT CHANGES TO THE INHERITED GRIDS/ZONES. CONVECTION
SHOULD DIE OFF SOMEWHAT AFTER SUNSET WITH BEST POPS CONFINED AGAIN
TO THE SERN ZONES WHERE BETTER MOISTURE IS PROGGED ALONG WITH
LINGERING LIFT FROM THE DEPARTING SHORTWAVE. ANOTHER ROUND OF LATE-
NIGHT CONVECTION LOOKS POSSIBLE AS SHORT-RANGE MODELS ALL PROG
ANOTHER VORT DEVELOPING JUST NORTH OF THE AREA WHILE THE FRONT
SAGS SWD TOWARDS US. BEST POPS FOR THIS TIME FRAME HAVE BEEN KEPT
ACROSS THE N-CNTL/NERN ZONES WITH CHANCE POPS. MEANWHILE
ADDITIONAL MARITIME NOCTURNAL SHOWERS LOOK LIKELY AS WELL.
SCATTERED CONVECTION REMAINS IN THE FORECAST INTO THE EARLY
WEEKEND AS THE FRONT OOZES FURTHER SWD WHILE ONE LAST WEAK VORT
CROSSES THE REGION. THE FRONT IS PROGGED TO DRIVE AS FAR AS THE
I-10 CORRIDOR BEFORE STALLING. DRIER AIR IS PROGGED TO FILTER
ACROSS THE FORECAST AREA LATE SATURDAY INTO SUNDAY WITH MINIMAL
CONVECTION EXPECTED. BY EARLY IN THE WEEK THE REMNANTS OF THE
FRONT SHOULD PUSH NWD WITH INCREASING MOISTURE RETURNING BEHIND
IT...LEADING TO A RETURN OF SMALL RAIN CHANCES FOR THE REMAINDER
OF THE FORECAST PERIOD.
MARINE...
SLIGHTLY INCREASED SEAS FROM ERNESTO-BRED SWELL SHOULD BEGIN TO
DIMINISH LATER TONIGHT...WITH MAINLY LIGHT SEAS LINGERING THE REST
OF THE PERIOD. HIGH PRESSURE OVER THE NRN GULF WILL MAINTAIN
MOSTLY LIGHT SRLY FLOW THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 76 93 75 92 74 / 20 40 30 20 10
KBPT 77 92 76 92 75 / 20 30 30 20 10
KAEX 76 93 73 93 72 / 30 40 20 20 10
KLFT 76 91 76 92 73 / 30 50 30 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 9, 4:26 AM CST, 20 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
526 AM CDT THU AUG 9 2012
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101030-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
526 AM CDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. TYPICAL BRIEF
HEAVY RAINS AND CONSIDERABLE CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THIS ACTIVITY. NO ORGANIZED SEVERE THUNDERSTORMS ARE
ANTICIPATED...BUT A PULSE THUNDERSTORM BRIEFLY REACHING SEVERE LIMITS
CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH
FRIDAY AS A WEAK COLD FRONT SLIDES ACROSS THE FORECAST AREA AND
STALLS NEAR THE COAST. AS WILL BE THE CASE TODAY...NO ORGANIZED SEVERE
THUNDERSTORMS ARE ANTICIPATED....BUT A PULSE THUNDERSTORM BRIEFLY
REACHING SEVERE LIMITS CANNOT BE RULED OUT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.
GMZ430-432-435-450-452-455-470-472-475-101030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
526 AM CDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY...WITH CHANCES LOWERING THROUGH THE WEEKEND AND NEW WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Special weather statement, Aug 9, 11:31 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1231 AM CDT FRI AUG 10 2012
LAZ028-029-032-033-100630-
ST. LANDRY LA-RAPIDES LA-EVANGELINE LA-AVOYELLES LA-
1231 AM CDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...RAPIDES...EVANGELINE
AND AVOYELLES PARISHES UNTIL 130 AM CDT...
AT 1228 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF HESSMER...MOVING SOUTH AT 20
MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CHENEYVILLE AND COTTONPORT BY 1245 AM...
BUNKIE AND EVERGREEN BY 1255 AM...
GOUDEAU BY 115 AM...
MORROW AND BIG CANE BY 125 AM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
LAT...LON 3079 9197 3085 9235 3117 9227 3115 9206
RUA
Event by event
3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Rapides
- When
- August 10, 1:00 AM CST
- Where
- Rapides County, 1.5 mi NNE of Elmer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 31.150, -92.670
A tree was reported down in Elmer by a passing storm.
Thunderstorm Wind, Rapides
- When
- August 10, 5:06 AM CST
- Where
- Rapides County, 0.59 mi E of Deville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.350, -92.160
The sheriff’s department reported a tree down on power lines at the intersection of highways 1207 and 115.
Thunderstorm Wind, Calcasieu
- When
- August 10, 5:57 PM CST
- Where
- Calcasieu County, 1.19 mi E of De Quincy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 30.450, -93.410
A NWS employee reported a tree down along highway 12 east of Dequincy.
Hail, St. Landry
- When
- August 10, 6:52 PM CST to 6:55 PM CST
- Where
- St. Landry County, 0.69 mi N of Whiteville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 30.790, -92.150
A report from the public was received of 1.5 inch hail in the town of Whiteville.
Flash Flood, Lafayette
- When
- August 11, 7:00 AM CST to 8:00 AM CST
- Where
- Lafayette County, 0.37 mi NNE of Youngsville to 0.05 mi NE of Youngsville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 30.105, -91.998
A report was received of a bridge washed out due to heavy rain in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, August 10, 20122 deaths · 1 event
- Flash Flooding and Flooding in Massachusetts, August 10, 20121 injured · $155,000 · 70 kt wind · 17 events
- Wildfire in Texas, August 10 to 20, 2012$370,000 · 4 events
- Flood and Damaging Winds in Connecticut, August 10, 2012$153,000 · 87 kt wind · 10 events
- Tornado and Flash Flooding in Rhode Island, August 10, 2012$88,000 · EF0 · 13 events
- Tornado and Damaging Winds in New York, August 10, 2012$114,000 · EF0 · 4 events
- Flash Flood and Damaging Winds in Mississippi, August 10, 2012$81,000 · 65 kt wind · 6 events
- Flash Flood and Damaging Winds in Alabama, August 10, 2012$50,000 · 5 events
- Damaging Winds in Texas, August 10 to 11, 2012$37,000 · 65 kt wind · 7 events
- Damaging Winds in Connecticut, August 10, 2012$21,000 · 61 kt wind · 6 events
- Damaging Winds in Tennessee, August 10, 2012$19,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 10, 2012$12,000 · 56 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409174, 409175, 409177, 409176, 409178.